Florida, 2010

Lightning Strike and Heavy Rain in Florida, July 25, 2010

July 25, 2010 · NWS TAE · 2 events in 2 counties and zones

Afternoon thunderstorms developed in association with an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms developed in association with an unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 25, 8:07 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 8:07 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 AM EDT SUN JUL 25 2010

.UPDATE...WARM...MOIST...AND UNSTABLE ATMOSPHERE IS IN PLACE
ACROSS THE REGION TODAY IN THE WAKE OF TROPICAL DEPRESSION BONNIE.
MORNING CU FIELD IS QUICKLY BECOMING ESTABLISHED WITH SHOWERS
BREAKING OUT OVER COASTAL AREAS OF THE PANHANDLE AND EASTERN BIG
BEND. 12Z SOUNDING...MODIFIED FOR T/TD OF 94/74...YIELDS 3300 J/KG
OF CAPE AND PWAT OF 2.17 INCHES. IN ADDITION...THE 800MB TO 600MB
LAYER IS 2C TO 4C COOLER THAN YESTERDAY. THESE FACTORS SHOULD LEAD
TO A RELATIVELY ACTIVE AFTERNOON ACROSS THE AREA...ESPECIALLY
ACROSS THE PANHANDLE AND EASTERN BIG BEND. SOUTHEAST ALABAMA AND
ESPECIALLY SOUTH GEORGIA MAY BE INHIBITED SOMEWHAT BY THE
PROXIMITY OF THE UPPER RIDGE OVER SOUTH CAROLINA AND SOUTHEAST
GEORGIA. CURRENT GRIDS ARE IN GOOD SHAPE THIS MORNING WITH JUST A
FEW TWEAKS TO THE POPS OVER THE COASTAL WATERS.

WITH THE VERY HIGH DEWPOINTS IN PLACE TODAY...HEAT INDICES WILL
APPROACH 105 ACROSS THE ENTIRE REGION...WITH SOME AREAS OF SOUTH
CENTRAL GEORGIA APPROACHING 110.

&&

.AVIATION...AFTER SOME BRIEF MVFR VSBYS THIS MORNING...VFR
CONDITIONS WILL PREVAIL INTO THE EARLY AFTERNOON HOURS WHEN SCT-NMRS
SHRA/TSRA ARE EXPECTED TO DEVELOP. CONDITIONS COULD POSSIBLY DROP TO
IFR IN THE STRONGEST STORMS. SHOULD SEE A NOTICEABLE DOWNTURN IN
CONVECTIVE ACTIVITY BY SUNSET WITH ANOTHER ROUND OF PATCHY MVFR
CONDITIONS BEFORE SUNRISE MONDAY.

&&

.MARINE...WINDS AND SEAS HAVE RAPIDLY DIMINISHED AS THE REMNANTS
OF BONNIE MOVE INLAND OVER LOUISIANA. HAVE ADJUSTED THE SEAS DOWN
SLIGHTLY AND RAIN CHANCES UP TO REFLECT CURRENT CONDITIONS.
OTHERWISE...NO SIGNIFICANT CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   94  76  93  75  93 /  50  20  40  20  40
PANAMA CITY   91  77  90  77  88 /  60  20  40  30  30
DOTHAN        96  76  94  75  93 /  50  20  40  20  40
ALBANY        97  77  95  76  95 /  50  20  30  20  40
VALDOSTA      95  75  95  74  94 /  50  20  30  20  40
CROSS CITY    94  74  92  73  93 /  40  20  30  20  30
APALACHICOLA  90  77  90  78  89 /  50  20  30  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/GODSEY
Hazardous weather outlook, Jul 25, 12:28 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 AM EDT SUN JUL 25 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-260900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
228 AM EDT SUN JUL 25 2010 /128 AM CDT SUN JUL 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...HEAT INDEX VALUES OF 104 TO 109 DEGREES THIS AFTERNOON...

SCATTERED SHOWERS AND STORMS WILL BE EXPECTED THIS
AFTERNOON...MAINLY OVER THE WESTERN HALF OF THE AREA OVER
SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE. ALTHOUGH THE
SEVER RISK WILL REMAIN LOW...AN ISOLATED STRONG STORM WITH
DAMAGING WINDS CAN NOT BE RULED OUT TODAY.

ANOTHER VERY WARM DAY IS EXPECTED WITH HEAT INDICES REACHING THE
105 TO 109 RANGE THIS AFTERNOON. THESE CONDITIONS CAN BE
DANGEROUS TO THOSE WORKING OUTSIDE OR WHO DO NOT HAVE ADEQUATE
COOLING INDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ALTHOUGH WE ARE STILL EXPECTING HOT AND HUMID CONDITIONS FOR MUCH OF
THE UPCOMING PERIOD THIS WEEK...THE PROBABILITY FOR EXTREME HEAT AND
HUMIDITY APPEARS TO BE DECREASING. SHOWER AND THUNDERSTORM
COVERAGE WILL REMAIN AROUND AVERAGE OR CLOSE TO 50 PERCENT EACH
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GIBBS/GOULD

The radar

The Eglin Afb radar (KEVX), 91 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, Gulf

When
July 25, 11:27 AM CST
Where
Gulf County, 0.26 mi WSW of St Joe Beach
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.898, -85.364

A 40 year old man was struck and killed by lightning while vacationing on Saint Joe Beach just prior to 1:30 pm EDT as reported by local newspapers.

Heavy Rain, Madison

When
July 25, 4:53 PM EST
Where
Madison County, Madison
Reported by
Trained Spotter
Coordinates
30.460, -83.410

Heavy rain from an afternoon thunderstorm led to brief, minor street flooding in Madison with no damage or injuries reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Gulf2010-07-2540MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251687, 251288.